|low T cell count with low viral load
Mar 18, 1997
I have a friend who has been HIV pos for 11 years. He is takingh Crixivan & Videx and while his viral load is virtually nil his T cells are now down to 116. Two years ago his lover died with a similar Tcell count so her is naturally shaken. His M.D. is puzzled and says he is unsure why this has happened. Could you tell us if this has happened to others
| Response from Dr. Cohen
What you're describing is quite common. When people start protease inhibitors after their CD4 counts have already become quite low, the CD4 counts may not recover very well. Over time the body looses its ability to regenerate those cells. It's as though it's forgotten how to make them, even though the attack by the HIV virus has been halted.
The important thing is to keep the viral load undetectable. You can't do better than that. And someone with a CD4 count of 116 and an undetectable viral load is still much healthier and much better off than someone with a CD4 count of 116 and a high viral load. Either way, it's fairly uncommon for someone to die with a CD4 count above 100.
Just a comment on the regimen of Crixivan (indinavir) and Videx (ddI). They can be difficult to take together, because they both have to be taken at least one hour before a meal or two hours after, but cannot be taken at the same time, as the buffer in the ddI tablets interferes with the absorption of Crixivan. Most people have a hard time figuring out a good medication schedule using those two drugs. Make sure that your friend is aware of that and is taking the necessary steps.
It's also customary to use two nucleoside analogs with a protease inhibitor rather than just one, though the need for that has not been conclusively proven.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.